Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Smoking and Tobacco

Numbness all over body?

06/29/2009

Question:

I recently quit smoking cold turkey - almost exactly 7 days ago to be more precise. I am a 34 year old male in good health - was a 2 pack per day smoker for 15 years. I`m experiencing normal withdrawal symptoms, but I`m noticing something really strange... I`m experiencing a general numbness in my skin all over my body - head to toe. It started four days ago, and has come and gone. It`s not a complete loss of sensation, just a general reduction in touch sensation - say maybe 30%. Is this a nicotine withdrawal symptom? Other info that might be useful: I went camping in the deep woods of Minnesota this past week - figured a complete change in routine and a lack of access to tobacco would help my cold-turkey efforts (and it did)... so the problem could feasibly be related to allergies -- MSG in camp food, an exorbitant amount of Deet-infused insect repellent, etc. Or, having Googled `numbness all over the body` and read horrible things about MS, diabetes and toxic exposures, am I right to be completely freaked out and run to my doctor immediately? I guess if you told me it`s a nicotine withdrawal symptom I would feel better... *sheepish grin*

Answer:

Two packs a day is a lot of nicotine. Congratulations on getting this far! This is no small feat. Obviously, I can't diagnose you without examining you, and therefore any reassurance will be thin at best.

Having said that, let me add that abrupt withdrawal from that level of habit creates a profound disturbance in the nervous system, and that would seem the more likely explanation for your odd sensations (paraesthesias). If your symptoms persist or worsen, then of course, see your doctor.

For most people, nicotine withdrawal peaks in the first week after quitting and tapers gradually after that.

For more information:

Go to the Smoking and Tobacco health topic, where you can:

Response by:

Rob  Crane, MD Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University